Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Jackson, KY

July 9, 2002Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 2002, 5:31 PM EDT for Elliott County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 5:31 PM EDT (21:31 UTC)
Expired
Jul 9, 2002, 6:15 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Elliott County, KY

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:35 PM EDTThunderstorm WindLytten, KYTrees and tree limbs were down. Also small hail reported and 2.5 inches of rain in one hour.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS53 KJKL 092131
SVRJKL
KYC063-092215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIOTT COUNTY

* UNTIL 615 PM EDT

* AT 529 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST
  OF LYTTEN...OR 9 MILES WEST OF SANDY HOOK...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FANNIN VALLEY AROUND 535 PM EDT.
  LYTTEN AROUND 540 PM EDT.
  LITTLE SANDY AROUND 555 PM EDT.
  SANDY HOOK AROUND 610 PM EDT.
  ISONVILLE AROUND 615 PM EDT.

DAMAGING WINDS...DIME SIZE HAIL...AND VERY HEAVY RAIN ARE LIKELY 
WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3818 8333 3808 8338 3797 8301 3815 8293

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:44 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 2:44 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT TUE JUL 9 2002

MAIN FCST CONCERN TO ADDRESS IS THE CHANCE OF PCPN. VSBL SAT PIX/SFC
ANALYSIS INDICATE PRE-FRONTAL BOUNDARY PUSHING SE ACROSS SRN IN/SRN
OH EARLY THIS AFTERNOON. CONVECTION IS EXPECTED TO DEVELOP ALONG
THIS BOUNDARY. WITH WATER VAPOR SAT IMAGERY SHOWING UPPER SHORTWAVE
MOVING THROUGH EASTERN OH...TAIL OF THIS WAVE PUSHES INTO KY TONIGHT
HELPING TO BRING A COLD FRONT DOWN INTO THE NRN PORTION OF THE
FORECAST AREA TONIGHT. ALL THIS SPELLS LIKELY POPS FOR THE FORECAST
AREA TONIGHT...AND WITH PRECIP H20 VALUES RUNNING OVER 2 INCHES HVY
RAINS POSSIBLE. FOR NOW WILL NOT ISSUE AN FFA AS 3HR FFG VALUES ARE
RUNNING GENERALLY BETWEEN 2.5 AND 3.5 INCHES.

WITH ITS SUPERIOR RUN TO RUN CONSISTENCY...GENERALLY FOLLOWED THE
ETA/MESOETA SOLUTION WHICH BRINGS SFC BOUNDARY THROUGH THE FORECAST
AREA FROM N TO S TOMORROW. THEREFORE WILL PLACE HIGHEST POPS IN SRN
PORTION OF THE FORECAST AREA. WITH MOSTLY CLOUDY SKIES AND WEAK CAA
WILL LEAN TOWARD COOLER MAV NUMBERS FOR HIGHS.

DESPITE HIGH POPS GENERATED BY GUIDANCE...NOT EXCITED ABOUT CHANCES
FOR PCPN WED NIGHT WITH NE FLOW BRINGING IN DRIER AIR AND REGION
UNDER WEAK MID LEVEL RIDGE. AS A RESULT...WILL LOWER POPS WED NIGHT
WITH GREATEST VALUES IN SRN ZONES WHICH IS CLOSEST TO THETA-E RIDGE.

STRONG UPPER WAVE SEEN ON WATER VAPOR SAT PIX ACROSS SRN
SASKATCHEWAN...MOVES TOWARD THE REGION THUR...SO WILL KEEP SMALL
CHANCES OF TSRA GOING.

FOR FRIDAY...AVN/MRF AND ECMWF SIMILAR IN SWINGING UPPER TROF
THROUGH MISSISSIPPI VALLEY. LATEST MRF/AVN SLOWER WITH THE EASTWARD
PROGRESSION OF THIS UPPER TROF COMPARED TO ITS PREVIOUS RUN...WHICH
IS LINE WITH 08/12Z ECMWF. AS A RESULT...EXPECT CHANCE OF PCPN TO
CONTINUE THROUGH SUNDAY. THEN TROF PASSES IN RESPONSE TO NORTHERN
STREAM SYSTEM ZIPPING THROUGH EASTERN CANADA ON MONDAY...AND WARMER
TEMPS TUESDAY AS UPPER RIDGE APPROACHES.

.JKL...NONE.

HYSELL

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
220 AM EDT TUE JUL 9 2002

LOOKS LIKE A CHANGE TO WETTER WEATHER AS UPPER AIR PATTERN CHANGES
MORE TO A TROFF ALOFT INSTEAD OF THE RIDGE. MODELS ALL IN DECENT
AGREEMENT IN THE SHORT TERM WITH CHC POPS TODAY AND LIKELY POPS
TONIGHT AND WED. SOME DIFFERENCES NOTED ON TIMING OF FROPA. I HAVE
SOME CONCERN WITH VERY HIGH PW VALUES THAT ARE ADVERTISED BY THE
FORECAST SOUNDINGS. NOT READY TO GO OUT WITH A FLASH FLOOD WATCH BUT
WITH PWS AROUND 2.20 INCHES WILL MAKE MENTION OF HEAVY RAIN
POSSIBLE IN THE ZONES. MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS
AFTER 48 HRS WITH THE AVN BEING THE MOST AGGRESSIVE IN DEVELOPING A
SFC WAVE AND SPREADING RAIN BACK INTO THE AREA FRI. IM NOT HIGHLY
CONFIDENT IN THIS SOLUTION BUT WILL KEEP LOW CHC POPS IN THE ZONES.

SENSIBLE WEATHER...PC TODAY WITH HIGHEST POPS NORTH (50%) AND LOWEST
SOUTH...MAINLY IN THE AFTERNOON. SOME STORMS COULD BE STRONG THIS
AFTERNOON ACROSS THE NORTH. HIGHS UPPER 80S TO AROUND 90 SOUTH. FOR
TONIGHT WILL GO LIKELY POPS ACROSS THE BOARD. WILL MENTION HEAVY
RAINS POSSIBLE WITH GOOD OMEGAS...THETA-E MAX IN PLACE ACROSS THE
CWA...PWS UP AROUND 2.20 AND GOOD DIV ALOFT. DAY SHIFT WILL HAVE TO
FURTHER MONITOR THE SITUATION FOR POSSIBLE FLASH FLOOD WATCH WITH
THE EVENING PACKAGE. FOR WED WILL GO WITH CHC POPS NORTH AND LIKELY
S AND CENTRAL ZONES. WILL GO WITH CHC POPS WED NIGHT. IM DEBATING ON
WHAT TO DO WITH THU AND THU NIGHT. MAYBE LOW CHC POP THU DAY BUT NO
POPS THU NIGHT.

EXTENDED (FRI-MON)....NO MAJOR CHANGES PLANNED AT THIS TIME. AS
STATED ABOVE...NOT QUITE SURE WHAT TO MAKE OF FRIDAY AS THE AVN IS
MORE AGGRESSIVE THAT THE EXTENDED ETA IN BRINGING PCPN BACK INTO KY.
TEMPS MAY BE JUST A TAD COOLER THAN WHAT WE HAVE IN THE ZONES RIGHT
NOW AND MAY LOWER BUT ONLY A DEGREE OR TWO.

GFE/IFPS...DATA BASE WAS RECONSTRUCTED YESTERDAY AND LOOKS LIKE IT
STILL NEEDS SOME SMOOTHING AND TWEAKING. PLAN ON TWEAKING POPS AND
TEMPS HERE AND THERE BASED ON LATEST MODEL DATA.

ETA/NGM AND AVN MOS SIMILAR AND DONT PLAN ON STRAYING FAR.

WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. FURTHER COORDINATION
AND CHAT ROOM COORDINATION WELCOME.

.JKL...NONE.

HALL

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.